Texas, 2018Rip Current in Texas, March 16, 2018
March 16, 2018 · NWS CRP · 1 event in 1 county or zone
A 14 year old girl was swimming with family members near the South Jetty at Packery Channel on March 16th. They noticed she had been missing for about 10 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 14 year old girl was swimming with family members near the South Jetty at Packery Channel on March 16th. They noticed she had been missing for about 10 minutes. She was recovered from the surf. CPR was performed on her until an ambulance arrived. She was taken to Corpus Christi Medical Center-Bay Area, then was later transferred to Driscoll Children's Hospital. She passed away on March 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 16, 2:24 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 16, 2:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
324 PM CDT Fri Mar 16 2018
.SHORT TERM (Tonight through Saturday night)...
Surface trough axis has stalled near Highway 281 with KCRP radar
showing the sea breeze boundary moving inland across the southern
Coastal Bend at this time. Higher boundary layer moisture along
the coast will move inland this evening behind the sea breeze with
dewpoint temperatures to around 70 degrees. Low level southerly
flow is only expected to increase to 15-20 knots later tonight.
Expect low stratus will move into the coastal plains this evening
with fog forming before midnight. Areas of fog, locally dense,
will be possible late tonight into Saturday morning across the
inland coastal plains into the eastern Brush Country. Higher
dewpoints in the lower 70s will lead to patchy fog over the
coastal waters tonight into Saturday morning as well.
A short wave trough over central Baja California this evening will
move northeast into southwest Texas around 12Z Saturday and into
northwest Texas by Saturday afternoon. Any lift associated with
this feature should remain well to the north of the forecast area.
Forecast soundings showed a strong mid level inversion will remain
in place across South Texas on Saturday. There could be some weak
low level convergence along sea breeze boundary moving inland to
provide isolated showers within the moist layer below the
inversion across the northern counties Saturday afternoon.
The next short wave trough will move out of northern Mexico
Saturday night into West Texas by 12Z Sunday. Focus for convective
development will again be north of the region. Low level flow
will be weak Saturday night. Fog will be possible again over the
coastal plains overnight Saturday night.
&&
.LONG TERM (Sunday through Friday)...
Another very warm day in store for Sunday, especially across the
western CWA where highs are expected to be around 90. Models are in
poor agreement with whether there will be precip Sun across S TX.
Sufficient moisture should be in place across the eastern CWA for
iso convection with an area of 1.6 inch PWATs across the inland
areas. In addition, an upper level short wave and 105-110kt jet are
progged to move across the region Sunday. The sea breeze may aid in
low level convergence and the environment is progged to be unstable.
The inhibiting factor will be the strong capping inversion. Models
do prog the cap to weaken across the central portions of the CWA by
Sunday after, therefore kept a slight chc of TSRA's in that area.
Another round of convection will be possible Sun night ahead of a
cold front. However, the upper jet will be east of the area, but
there may still be weak upper support with another short wave and
high omega values. Sfc remains unstable as well. Went with a slight
chc of showers across the northern tier of the CWA in the evening,
then introduce thunderstorms across the VCT crossroads after
midnight as the front pushes through the area. Felt that the NE CWA
has the best chc of TSRA's as everything comes together briefly
across that area. On Mon, the iso precip should be offshore as drier
air pushes into the area. Highs will be a tad cooler Mon, but the
better CAA and drier airmass will be felt Mon night/Tue. Dry
conditions are expected the remainder of the week with temps
modifying once onshore flow returns by mid week.
Breezy north winds behind the front Mon, may lead to a few hours of
elevated fire weather conditions especially the western CWA.
Advisory conditions may be possible Mon night across the coastal
waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 68 84 68 85 66 / 10 10 10 10 10
Victoria 67 83 68 84 65 / 10 20 10 20 20
Laredo 68 93 68 94 63 / 0 10 10 10 10
Alice 68 89 67 90 65 / 10 10 10 10 10
Rockport 68 81 68 82 66 / 10 10 10 10 10
Cotulla 66 91 67 91 60 / 0 10 10 10 20
Kingsville 68 88 68 89 65 / 10 10 10 10 10
Navy Corpus 68 80 68 82 68 / 10 10 10 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
TMT/89...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Mar 16, 4:37 AM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
537 AM CDT Fri Mar 16 2018
TXZ229>234-239>247-171100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
537 AM CDT Fri Mar 16 2018
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
Areas of fog will develop over inland areas overnight and continue
through mid Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Elevated fire weather conditions may occur on Monday across much of
South Texas.
The rip current risk may become elevated by Wednesday and Thursday
along Gulf-facing beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-171100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
537 AM CDT Fri Mar 16 2018
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GW/RH
Rip Current, Nueces
- When
- March 16, 4:00 PM CST to 4:10 PM CST
- Where
- Nueces forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
A 14 year old girl was swimming with family members near the South Jetty at Packery Channel. They noticed she had been missing for about 10 minutes. She was recovered from the surf. CPR was performed on her until an ambulance arrived. She was taken to Corpus Christi Medical Center-Bay Area, then was later transferred to Driscoll Children's Hospital. She passed away on March 17th.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, March 16, 2018$95,000 · 1 in hail · 10 events
- Winter Storm and Winter Weather in South Dakota, March 16, 201824 events
- Winter Weather in South Dakota, March 16, 201816 events
- High Wind in Kansas, March 16, 201865 kt wind · 11 events
- Flooding in South Dakota, March 16 to 27, 20189 events
- Winter Weather in Iowa, March 16, 20189 events
- Hail in Kentucky, March 16, 2018$10,000 · 1.75 in hail · 6 events
- Winter Storm in Nebraska, March 16, 20185 events
- Winter Storm in South Dakota, March 16, 20185 events
- Winter Storm in Nebraska, March 16, 20183 events
- Wildfire in Oklahoma, March 16, 20183 events
- Drought in Texas, March 16 to 29, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746686.